Vermont, 2016

Hail and Damaging Winds in Vermont, July 7, 2016

July 7, 2016 · NWS BTV · 6 events in 3 counties and zones

A surface cold front moved across a moderately unstable airmass during the afternoon of July 7th. Scattered thunderstorms developed ahead and along this front and produced isolated severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface cold front moved across a moderately unstable airmass during the afternoon of July 7th. Scattered thunderstorms developed ahead and along this front and produced isolated severe wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 7, 12:37 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 7, 12:37 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
137 PM EDT Thu Jul 7 2016

.SYNOPSIS...
A more active weather pattern is expected across the North Country
over the next several days. A trough of low pressure moving across
the North Country today will interact with the continued very warm
and moderately humid air mass, producing scattered afternoon and
evening showers and thunderstorms. A few strong to severe storms are
possible, with gusty winds, small hail, brief heavy downpours, and
dangerous cloud to ground lightning. After a quiet weather day on
Friday, a stronger upper level disturbance moving eastward from the
Great Lakes will bring additional showers and embedded thunderstorms
Friday night and Saturday. Cooler and drier conditions are expected
for the early to middle portion of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 126 PM EDT Thursday...convection underway across the
forecast area in surface based CAPE of over 2000 j/kg. Expect
storms to continue through the afternoon. Mainly disorganized
pulse type convection, and some may grow enough to generate severe
downburst winds, small hail, and heavy rainfall. Bumped up
afternoon temperatures a degree or two with added sunshine and
trending higher than previous. Otherwise forecast in fine shape.

Previous Discussion...
At the surface, have synoptic surface trough and associated
1005mb sfc low across sern Ontario, with ewd extending quasi-
stationary front across the nrn Adirondacks/central VT. Have some
marine intrusion along the St. Lawrence River with N-NE flow in
the Montreal Quebec area, and also some marine push across wrn/nrn
NH this morning with cooler temps. May see some enhanced surface
convergence with these boundaries this afternoon vcnty of the nrn
Adirondacks and central/n-central VT providing a focus of
convective development as temps climb into the low-mid 80s.

At 10Z, regional composite reflectivity indicating some weak
returns across the Adirondacks into the Champlain Valley, and
can't rule out a few sprinkles this morning from the mid-cloud
deck. Otherwise, will be watching as surface trough across the
Ottawa Valley/sern Ontario shifts ewd into the North Country by
18Z this afternoon and interacts with aforementioned boundaries.
While mid- clouds will limit surface heating this AM, still
anticipate temps 83-87F early afternoon, along with low-mid 60s
dewpoints. This will contribute to moderate SBCAPE values of
1000-2000 J/kg across most of the North Country, and 00z NAM model
soundings suggest minimal CINH. Flow regime aloft is weakly
cyclonic with slight height falls this afternoon, and should be
supportive of weak ascent conducive for UVV and
shower/thunderstorm development. So, anticipate a gradual increase
in coverage of thunderstorm activity with peak daytime heating
this afternoon, consistent with NAM-4km and BTV-4km WRF runs.

In terms of severe threat, in addition to moderate instability,
sfc-6km bulk shear expected to range from 25-30kts, which should
support a few longer-lived storms. Lapse rates are fairly marginal
(around 6 c/km 700-500mb layer) and WBZ heights are generally
above 11kft. Thus, expect hail will generally be sub-severe in
nature. Precipitable Water values of 1.6-1.7" support some
locally heavy downpours and localized wet microbursts could reach
severe limits (gusts to 60mph), so will need to monitor for
elevated reflectivity cores this afternoon with more intense
updrafts. Continued to carry small hail, gusty wind, and heavy
rainfall wording in the official forecast, and included isolated
threat of damaging wind wording in this morning's Hazardous
Weather Outlook (HWO).

In terms of QPF, generally 0.25-0.50", but locally higher amounts
possible with stronger thunderstorm activity.

It appears based on very high resolution mesoscale models that
convective activity will shift east of the CT river valley with
prevailing WNWLY deep-layer flow while diminishing in intensity
with loss of daytime heating 00-03Z Friday time frame. Have shown
decreasing PoPs overnight with potential fog formation in the
favored river valleys, especially in any areas seeing heavier
rainfall. Tonight's lows generally in the mid 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 405 AM EDT Thursday...Friday stays mostly dry as models
continue to show the area in between systems. In the afternoon,
southern areas may see a few showers/thunderstorms pop up as low
level lapse rates near 8C/km. Great Lakes surface low pressure
system will progress eastward, bringing warm air advection and
associated showers & thunderstorms to the North Country Friday
evening into early Saturday. Associated 500mb flow puts the region
in diffluent flow Saturday morning. Activity looks to increase as
Saturday continues. CAPE values look to increase with negative
Showalters, lifted indices of -2 to -4 and steepening lapse rates.
PWATS in excess of 1.5 inches will likely result in
showers/thunderstorms producing heavy rain at times. The surface
low and its associated closed upper low will continue to affect
the area Saturday night through Sunday night with clouds and
precipitation. Could have some breaks in clouds during the day
Sunday as the 500mb low traverses across the international border
of the North Country and Quebec.

Temperatures in the 70s to mid 80s Friday will cool on Saturday
by about 5 to 10 degrees with coolest areas across the Greens and
areas east as effects of stable marine air flows in from the east.
Temperatures continue the cooling trend on Sunday with maxes in
the upper 60s to mid 70s. Overnight lows follow a similar trend
with 60s Friday night falling into the mid 50s to low 60s Saturday
night and about 5 degrees cooler Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 405 AM EDT Thursday...Lingering showers possible Monday as
500mb trough continues to affect the region, but surface low
departs north and east. Ridge of high pressure will build into the
region at the surface and aloft for the middle of next week. This
will result in dry and mostly clear conditions. Next chance for
widespread precipitation looks to arrive Thursday. Below normal
temperatures will recover early next week and continue to warm
throughout mid-week to above normal.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Through 18Z Friday...VFR conditions with cloud bases convectively
driven this afternoon at convective height. Scattered TSRA across
the region tough to time exactly into TAF sites, but went with
prevailing 2-3 hour period during the afternoon when risk the
greatest. Otherwise expect tsra across the forecast area. With
loss of surface heating through early evening storms will weaken
and dissipate. Weak wind shift/boundary to move through overnight
turning winds light northerly but no lowering of dewpoints. Fog
formation again in the usual locations, lowering KSLK and KMPV to
IFR or LIFR roughly 08-12z timeframe. Conditions improve back to
vfr 12-13z timeframe.

Outlook 18Z Friday through Tuesday...

18z Fri - 00z Sat: VFR under brief high pressure.

00z Sat - 00z Mon: Upper level low approaching from the Great
Lakes brings periods of MVFR/IFR in showers and thunderstorms.

00z Mon - 00z WED: VFR under high pressure.

&&

.EQUIPMENT...
National Weather Service Doppler radar in Colchester, VT (KCXX)
remains out of service due to a hardware failure, which began
around 0330Z. Electronic technicians are on site making repairs.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Hanson
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...Hanson
EQUIPMENT...TEAM BTV
Hazardous weather outlook, Jul 7, 1:41 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
241 AM EDT THU JUL 7 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-080645-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
241 AM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH
COUNTRY THIS AFTERNOON AND EVENING. A FEW STRONG TO LOCALLY SEVERE
STORMS ARE POSSIBLE, WITH THE MAIN SEVERE THREAT BEING LOCALLY
DAMAGING WINDS. SMALL HAIL, BRIEF HEAVY DOWNPOURS, AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. THE COVERAGE OF THUNDERSTORMS WILL DECREASE DURING THE
EVENING HOURS AND GENERALLY EXIT EAST OF VERMONT BY 9 TO 10 PM.
THOSE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR FORECASTS
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 11:29 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT THU JUL 7 2016

NYZ028-031-VTZ001-002-071730-
EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
1229 PM EDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN
GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...

AT 1229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
MOOERS...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...CHAZY...MOOERS...ALTONA...ROUSES POINT...SHELDON...
CHAMPLAIN...ISLE LA MOTTE...LAKE CARMI STATE PARK...ALBURGH...ALBURGH
DUNES STATE PARK...HIGHGATE FALLS...SOUTH ALBURGH...ELLENBURG
DEPOT...STONY POINT...ALLENS BAY IN GRAND ISLE COUNTY...REYNOLDS
POINT...GOOSE BAY...HOG ISLAND AND EAST ALBURGH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4501 7288 4488 7284 4480 7375 4500 7386
      4502 7306
TIME...MOT...LOC 1629Z 259DEG 26KT 4492 7361

LAHIFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 7, 12:40 PM EST
Where
Franklin County, 0.69 mi N of Georgia Center
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.730, -73.120

An isolated tree downed by thunderstorm winds on Route 7 by Georgia Town offices.

Thunderstorm Wind, Franklin

When
July 7, 12:52 PM EST
Where
Franklin County, 2.29 mi NNW of Huntville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.730, -73.000

Fallen trees caused broken utility poll and downed lines.

Thunderstorm Wind, Addison

When
July 7, 1:03 PM EST
Where
Addison County, Vergennes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.170, -73.250

Large tree landed and broke utility pole due to thunderstorm winds.

Hail, Franklin

When
July 7, 1:15 PM EST
Where
Franklin County, 0.49 mi E of Binghamville
Measured
1 in hail
Reported by
Public
Coordinates
44.680, -72.910

A public report of one inch diameter hail in Fletcher.

Thunderstorm Wind, Franklin

When
July 7, 1:15 PM EST
Where
Franklin County, 0.49 mi E of Binghamville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
44.680, -72.910

Trees down at Three Corners and Rugg road in Fletcher.

Thunderstorm Wind, Chittenden

When
July 7, 1:40 PM EST
Where
Chittenden County, 0.69 mi N of Underhill Flats
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Local Official
Coordinates
44.530, -72.950

Trees down on Poker Hill, Meadow Lane, Fox Run and Sugar Hill roads in Underhill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634875, 634879, 634888, 634867, 634885, 634891.